LETTER TO EDITOR
Year : 2012 | Volume
: 4 | Issue : 1 | Page : 50-
Cosmetically disfiguring side effects of cyclosporine
Vinitha Varghese Panicker1, Anil Mathew2, AD Dhamramaratnam1,
1 Department of Dermatology, Amrita Institute of Medical Sciences, Cochin, Kerala, India
2 Department of Nephrology, Amrita Institute of Medical Sciences, Cochin, Kerala, India
Vinitha Varghese Panicker
Department of Dermatology, Amrita Institute of Medical Sciences, Cochin, Kerala
|How to cite this article:|
Panicker VV, Mathew A, Dhamramaratnam A D. Cosmetically disfiguring side effects of cyclosporine.Int J Trichol 2012;4:50-50
|How to cite this URL:|
Panicker VV, Mathew A, Dhamramaratnam A D. Cosmetically disfiguring side effects of cyclosporine. Int J Trichol [serial online] 2012 [cited 2023 Mar 26 ];4:50-50
Available from: https://www.ijtrichology.com/text.asp?2012/4/1/50/96101
Cyclosporine is the backbone of immunosuppression in transplant recipients. However, it is associated with several side effects. The cutaneous side effects are well documented but not much studies are there in Indian population.
Eighty allograft recipients attending the Nephrology department of a tertiary hospital in South India were included in the study. The study group included 63 males and 17 females. The age of the patients ranges from youngest 18 years to oldest 62 years, mean age was 38.6 years. The study was conducted for a period of 2 years. All these patients were on standard immunosuppression with Cyclosporine, Azathioprine, and Prednisolone. All of them received Cyclosporine at a dose of 7 mg/kg/day at induction, which was tapered to a dose of 3 mg/kg/day, based on clinical status as well as blood level of the drug. The dermatological manifestations were assessed periodically. These patients were followed up for median period of 22.4 months. Hypertrichosis was seen in 56 males (88%). All the 17 female patients (100%) developed hypertrichosis. It disappeared in all after stopping Cyclosporine - in around 3 to 7 months. Hypertrichosis was the primary indication for stopping Cyclosporine in 15 (23.8%) of them. Acne developed in 66 patients (82.5%). However, gum hypertrophy was seen in only three patients (3.75%).
The most common cutaneous side effect was hypertrichosis, occurring in about 6% patients.  Our study also showed consistent findings. This is more of concern in women with darker hair and may be generalized.  The exact mechanism of hypertrichosis is not known. It probably suggest androgenizing activities as studies have shown that there is increase in level of testosterone metabolites after treatment with cyclosporine.  In our study population also, it caused major concern and the drug had to be stopped for the same. This effect is reversible and reverts on stoppage of drug. Acne and oily skin have also been reported.
Certain anticonvulsants, cyclosporine, and a variety of calcium channel blockers have been shown to produce clinically and histologically similar gingival enlargements in certain susceptible patients. These drugs appear to be similar with respect to their pharmacologic mechanism of action at the cellular level. The primary target tissue is the most essential difference among them. Therefore, it is tempting to speculate that these agents may act similarly on a common secondary target tissue, such as gingival connective tissue, and cause a hyperplastic response. This tissue reaction may involve a disturbance of calcium ion influx into specific cell populations, with a resulting alteration in collagen metabolism and other host cell response mechanisms. A connection between ion exchange, folate uptake, collagenase activation, and bacterial inflammation may exist.  Such a study has not been conducted earlier in Indian patients. The results in our study were similar as seen in earlier studies done. 
|1||Rosmarin DM, Lebwohl M, Elewski BE, Gottlieb AB. Cyclosporine and Psoriasis: 2008 National Psoriasis Foundation Consensus Conference. J Am Acad Dermatol 2010;62:838-53.|
|2||Berth-Jones J. The use of cyclosporin in psoriasis. J Dermatolog Treat 2005;16:258-77.|
|3||Cutolo M, Giusti M, Villaggio B, Barone A, Accardo S, Sulli A, et al. Testosterone metabolism and cyclosporin A treatment in rheumatoid arthritis. Br J Rheumatol 1997;36:433-9.|
|4||Dongari A, McDonnell HT, Langlais RP. Drug induced gingival overgrowth. Oral Surg Oral Med Oral Pathol 1993;76:543-8.|
|5||Cutolo M, Giusti M, Villaggio B, Barone A, Accardo S, Sulli A, et al. Long-term evaluation of cyclosporine and tacrolimus based immunosuppression in pediatric liver transplantation. Pediatr Transplant 2006;10:938-42.|